Oklahoma, 2016

Flash Flood and Damaging Wind in Oklahoma, May 25, 2016

May 25, 2016 · NWS SHV · 2 events in 1 county or zone

A complex of strong to severe thunderstorms developed over Central and Southern Oklahoma during the evening hour on May 24th, and shifted east into Eastern Oklahoma during the predawn hours on May 25th. These storms developed along and east of the dryline and associated weak upper level trough of low pressure, and advanced east while being maintained by the nocturnal low level jet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A complex of strong to severe thunderstorms developed over Central and Southern Oklahoma during the evening hour on May 24th, and shifted east into Eastern Oklahoma during the predawn hours on May 25th. These storms developed along and east of the dryline and associated weak upper level trough of low pressure, and advanced east while being maintained by the nocturnal low level jet. These storms began to weaken as they entered Southeast Oklahoma, but still produced strong wind gusts which downed a large tree near Battiest in Northern McCurtain County. Locally heavy rainfall, which trained over this same area, also resulted in flash flooding as well. These storms weakened as they moved into Western Arkansas by daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 25, 1:40 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 25, 1:40 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
240 AM CDT WED MAY 25 2016

.DISCUSSION...
A complex of strong to severe thunderstorms across Eastern
Oklahoma continues to gradually shift east this morning.
Convection to gradually dissipate by daybreak, however not before
possibly moving into McCurtain county.

Ongoing southwest flow aloft to maintain a fairly persistent
weather pattern today characterized by partly to mostly cloudy
skies and isolated showers and thunderstorms in the late afternoon
and evening.

Rain chances to increase on Thursday as an upper-level low moves
from southern California to the Four Corners region. Severe
weather threat will remain just slightly west of the region
mainly concentrated along a dry-line across Texas. However, some
strong storms will be possible mainly across East Texas, Southeast
Oklahoma, and portions of Southwest Arkansas on Thursday and
Friday.

Upper-trough to push east across the region on Saturday allowing
for a continued chance for afternoon showers and thunderstorms.
However, upper-ridge to rebuild across the region late in the
weekend bringing warmer and drier conditions through the remainder
of the forecast period.

Temperatures through the weekend to range from highs in the 80s to
lows in the 70s. Could see slightly cooler temperatures on
Thursday and Friday due to higher rain chances. Otherwise, high
temperatures to approach 90 across North Louisiana and Southern
Arkansas by Monday and Tuesday. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  74  84  71 /  20   0  40  50
MLU  88  73  86  72 /  10   0  40  30
DEQ  85  72  82  69 /  20  20  50  60
TXK  87  73  83  70 /  20  10  50  60
ELD  87  73  85  70 /  20   0  50  40
TYR  87  74  82  71 /  20  20  50  60
GGG  87  74  83  71 /  20  10  50  60
LFK  88  75  83  73 /  20  10  50  40

&&

.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05
Hazardous weather outlook, May 24, 10:30 AM CST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 AM CDT TUE MAY 24 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-251100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1130 AM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS...WITH ISOLATED STRONG
THUNDERSTORMS...THIS AFTERNOON THROUGH THIS EVENING ACROSS MAINLY
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND PORTIONS OF SOUTHWEST
ARKANSAS. THE MAIN THREAT WILL BE SMALL HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED FOR THE REMAINDER OF THIS WEEK...THROUGH THE WEEKEND...
AND INTO THE EARLY PART OF NEXT WEEK. A SERIES OF WEAK UPPER LEVEL
DISTURBANCES WILL MOVE ACROSS THE FOUR STATE REGION. THE MAIN
CONCERNS WILL BE SMALL HAIL...STRONG AND GUSTY WINDS...DEADLY
LIGHTNING...AND BRIEF BUT LOCALLY HEAVY RAINFALL. A FEW STORMS MAY
BECOME SEVERE FROM LATE THURSDAY INTO EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT EXPECTED THROUGH TONIGHT.

06

In the hours before

Special weather statement, May 25, 2:52 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
352 AM CDT WED MAY 25 2016

OKZ077-250930-
MCCURTAIN OK-
352 AM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
430 AM CDT...

AT 352 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF NASHOBA...OR 24 MILES SOUTHEAST OF CLAYTON...MOVING
EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT HERMAN...PLUNKETVILLE...BATTIEST...WATSON...PICKENS...BETHEL...
SHERWOOD AND SMITHVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3451 9446 3427 9447 3428 9505 3451 9505
TIME...MOT...LOC 0852Z 269DEG 36KT 3443 9496

09

The radar

The Western Arkansas radar (KSRX), 115 km away, was scanning. The volume nearest the first event began at 09:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
May 25, 3:30 AM CST
Where
McCurtain County, 2.46 mi WSW of Battiest
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.389, -94.971

A large tree was blown down across Little Silver Creek Road southwest of Battiest.

Flash Flood, McCurtain

When
May 25, 4:15 AM CST to 6:45 AM CST
Where
McCurtain County, 1.03 mi WNW of Battiest to 1.17 mi ENE of Battiest
Cause
Heavy Rain
Reported by
Public
Coordinates
34.406, -94.947

Four to five inches of rain across Northern McCurtain County resulted in county roads flooded in and around the town of Battiest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627264, 627266.